question-icon

Hello again Dr. Kumar: I am fully off Nardil and

default
Posted on Thu, 28 Feb 2019
Question: Hello again Dr. Kumar:

I am fully off Nardil and would like to revisit the role of Lamictal again in my current regimen.

Racing thoughts, cognition, anger, and hypervigilence regarding the thoughts/presence of others had been a problem during my withdrawal period. These problems discontinued when I either held off taking my lamictal OR took the generic version of it.

Here are the specifics: I had been taking my tianeptine sulfate 25 mgs, 100 mgs brand name lamictal, 50 mgs modafinil, and 100mgs gabapentin (as needed) in the morning. I thought each of them individually increased the speed of my thinking, so I thought about separating them.

Friday I staggered the meds. I took just the modafinil at first. It gave me mental clarity without the racing or impatience. at lunch I added the lamictal and my thoughts began racing and I would "hyperfocus" on classifying the people around my and my surroundings. Mood and motivation increased, as did the desire to smoke cigarettes.

Then I took tianeptine and I felt that it slowed me down some and impacted cognition a little.

Saturday I took both modafinil and lamictal in the morning. I was very quick to anger, judgmental, and very scared and ruminative around my roommate. When I ate food in the afternoon the symptoms abated.

Sunday: I choose to take the generic lamictal (in addition to the other meds) as it was alway less racy. I felt sad, empty, unmotivated, withdrawn, and socially anxious all day. I had no interest in my hobbies, which had motivated a lot of my behavior in the past 2 years.

I tried adding some ritalin and coffee, which made no difference.

Finally in the late afternoon I took 50 mgs of brand name lamictal, and these all qucikly reversed...I thought about making plans with people, my sex drive returned, but I suddenly wanted to drink and smoke again. The lift did not last very long and I returned to feeling empty and avoidant after a few hours.

Is it possible that the brand name lamictal is the only thing controlling my depression right now? I am having trouble determining if it is lifting my depression or puting me into a mixed, hypomanic state? I know this is rare but I have friends who suffered mixed states on lamictal.

I am waking up depressed every morning now until I take my medications, if that is useful information.

Thanks for your thoughts.
doctor
Answered by Dr. Ashok Kumar (26 hours later)
Brief Answer:
Consultation

Detailed Answer:
Hello,
Thanks for reverting back to me with more details.

First of all I like to make it clear that none of the medication (except modafinil) acts on need basis. The lamictal tianeptine and gabapentin cause different form of change at target receptors and the effect is never evident after a change in one dose or similar action. If you miss a single dose or if you take some additional dose often the results are either same or no change will be evident.

In case the changes are evident they will normalize after few weeks of treatment to a level which hardly changes in a day. I mean to say that effect of most of your medications is not known after missing or adding a dose and the permanent effect takes much more time to be evident.

Presence of morning depressed feeling is an indication that there is depression. This is often hallmark of major depressive disorder or recurrent depressive disorder. There is good possibility that modafinil helps you in elevating the mood for few hours but since it is not an antidepressant, it does not change the core problem.

Since you recently added tianeptine, it is possible that lamictal is the only medication which helps you in depression on the current date. The lamictal is not only an mood stabilizer it also helps in depression. It is possible that with passage of time the tianeptine effect will be more clear. You might agree with me that initial effect of tianeptine was quite different from current date and this will be more clear (hopefully positive) in the coming weeks.

I hope this answers you.
Feel free to write back to me if you have more questions.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar (26 minutes later)
I think the effect of other drugs taken while on Nardil/MAOIs and then without is very different. I definitely got more of a "lift" from the tianeptine while I was still taking nardil. Now I'm not sure if it is doing anything at all. I have been on it just over 2 weeks now.

I also think a lot of the negative side effects I have always had from Lamictal are more evident now that the the Nardil is gone. Because I cannot handle a high dose, and because it severely distrupts my sleep, I only take 100mg during the morning. I can DEFINITELY feel the effect of lamictal after I take it...been on it for 10 years or more. I can confirm the effects of lamictal by holding off on my dose.

Thanks for your response. I am not sure tianeptine is going to be a good substitute to handle the depression and anxiety.
doctor
Answered by Dr. Ashok Kumar (18 hours later)
Brief Answer:
Follow up

Detailed Answer:
Hello,
Thanks for follow up and putting your thoughts will all sincerity.

I can confirm to some of the experienced effects of Lamictal but it is not always single dose. Often the effects become evident after missing/adding the dose but they are always present if the medication is continued. I mean to say that the intensity of symptoms/side effects/effects changes but not the presence/absence.

Having said this I need to acknowledge that irrespective of all available literature experience of individuals carries more weight and this may be completely true what you mentioned above.

Now regarding the tianeptine I still feel that we need to give it a fair trial before dropping from your prescription.

I hope this helps you.
Feel free to write back to me if you have more questions.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3161 Questions

premium_optimized

The User accepted the expert's answer

Share on
Hello again Dr. Kumar: I am fully off Nardil and

Brief Answer: Consultation Detailed Answer: Hello, Thanks for reverting back to me with more details. First of all I like to make it clear that none of the medication (except modafinil) acts on need basis. The lamictal tianeptine and gabapentin cause different form of change at target receptors and the effect is never evident after a change in one dose or similar action. If you miss a single dose or if you take some additional dose often the results are either same or no change will be evident. In case the changes are evident they will normalize after few weeks of treatment to a level which hardly changes in a day. I mean to say that effect of most of your medications is not known after missing or adding a dose and the permanent effect takes much more time to be evident. Presence of morning depressed feeling is an indication that there is depression. This is often hallmark of major depressive disorder or recurrent depressive disorder. There is good possibility that modafinil helps you in elevating the mood for few hours but since it is not an antidepressant, it does not change the core problem. Since you recently added tianeptine, it is possible that lamictal is the only medication which helps you in depression on the current date. The lamictal is not only an mood stabilizer it also helps in depression. It is possible that with passage of time the tianeptine effect will be more clear. You might agree with me that initial effect of tianeptine was quite different from current date and this will be more clear (hopefully positive) in the coming weeks. I hope this answers you. Feel free to write back to me if you have more questions. Thanks and regards.